EconPapers    
Economics at your fingertips  
 

Capitalism’s growth imperative: an examination of Binswanger and Gilányi

Reeves Johnson

Journal of Post Keynesian Economics, 2015, vol. 37, issue 4, 597-622

Abstract: This paper examines Mathias Binswanger’s (2009) model of a growth imperative and Zsolt Gilányi’s (this issue) note on that model. The growth imperative in Binswanger’s model is established through a profit-loan linkage such that loans, as well as the economy as a whole, must grow at a suficiently high rate so that firms make positive profits. To come to this conclusion, Binswanger derives a particular steady-state rate of growth in which profits are zero, which he refers to as the zero profit growth rate. In his note, Gilányi derives his own minimum growth rate based on a constant money supply. Gilányi then compares the two minimum growth rates—Binswanger’s zero profit growth rate and his monetary growth rate—to determine which one is the binding constraint on the model. Upon comparison, Gilányi shows that his monetary constraint is always the binding constraint implying that the zero profit growth rate is redundant. This paper shows that after reformulating Binswanger’s model in order to make its equations stock-flow consistent, the resulting zero profit rate of growth is always the binding constraint. This zero profit rate of growth is thus not redundant as was the case in Binswanger’s model, and, on the contrary, it is Gilányi’s monetary constraint that is redundant in the reformulated model.

Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://hdl.handle.net/10.1080/01603477.2015.1049928 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:mes:postke:v:37:y:2015:i:4:p:597-622

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/MPKE20

DOI: 10.1080/01603477.2015.1049928

Access Statistics for this article

More articles in Journal of Post Keynesian Economics from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2025-03-19
Handle: RePEc:mes:postke:v:37:y:2015:i:4:p:597-622